Advertisement

Annales Henri Poincaré

, Volume 19, Issue 8, pp 2245–2296 | Cite as

Collapsing in the Einstein Flow

  • John Lott
Article
  • 55 Downloads

Abstract

We consider expanding vacuum spacetimes with a CMC foliation by compact spacelike hypersurfaces. Under scale-invariant a priori geometric bounds (type-III), we show that there are arbitrarily large future time intervals that are modeled by a flat spacetime or a Kasner spacetime. We give related results for a class of expanding vacuum spacetimes that do not satisfy the a priori bounds (type-II).

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anderson, M.: Scalar curvature, metric degeneration and the static vacuum Einstein equations on 3-manifolds I. Geom. Funct. Anal. 9, 855–967 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Anderson, M.: On long-time evolution in general relativity and geometrization of 3-manifolds. Commun. Math. Phys. 222, 533–567 (2001)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Andersson, L., Moncrief, V.: Future complete vacuum spacetimes. In: Chruściel, P., Friedrich, H. (eds.) The Einstein Equations and the Large Scale Behavior of Gravitational Fields, pp. 299–330. Birkhäuser, Basel (2004)CrossRefGoogle Scholar
  4. 4.
    Bamler, R.: Long-time behavior of 3 dimensional Ricci flow—introduction. Geom. Topol. 22, 757–774 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Berger, B., Chruściel, P., Isenberg, J., Moncrief, V.: Global foliations of vacuum spacetimes with \(T^2\) isometry. Ann. Phys. 260, 117–148 (1997)ADSCrossRefzbMATHGoogle Scholar
  6. 6.
    Cheeger, J., Gromov, M.: Collapsing Riemannian manifolds while keeping the curvature bounded I. J. Diff. Geom. 23, 309–346 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cheeger, J., Gromov, M.: Collapsing Riemannian manifolds while keeping the curvature bounded II. J. Diff. Geom. 32, 269–298 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Cheeger, J., Gromov, M., Taylor, M.: Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds. J. Diff. Geom. 17, 15–53 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chen, B.-L., LeFloch, P.: Local foliations and optimal regularity of Einstein spacetimes. J. Geom. Phys. 29, 913–941 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Choquet-Bruhat, Y.: Future complete \(U(1)\) symmetric Einsteinian spacetimes, the unpolarized case. In: Chruściel, P., Friedrich, H. (eds.) The Einstein Equations and Large Scale Behavior of Gravitational Fields, pp. 251–298. Birkhäuser, Basel (2004)CrossRefGoogle Scholar
  11. 11.
    Choquet-Bruhat, Y., Moncrief, V.: Future global in time Einstein spacetimes with \(U(1)\) isometry group. Ann. Henri Poincaré 2, 1007–1064 (2001)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chow, B., Lu, P., Ni, L.: Hamilton’s Ricci flow Graduate Studies in Mathematics, vol. 77. American Mathematical Society, Providence (2006)Google Scholar
  13. 13.
    Chruściel, P., Isenberg, J., Pollack, D.: Initial data engineering. Commun. Math. Phys. 257, 29–42 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Eardley, D., Isenberg, J., Marsden, J., Moncrief, V.: Homothetic and conformal symmetries of solutions to Einstein’s equations. Commun. Math. Phys. 106, 137–158 (1986)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ellis, G., Wainwright, J. (eds.): Dynamical Systems in Cosmology. Cambridge University Press, Cambridge (1997)Google Scholar
  16. 16.
    Fischer, A., Moncrief, V.: Hamiltonian reduction and perturbations of continuously self-similar \((n+1)\)-dimensional Einstein vacuum spacetimes. Class. Quantum Grav. 19, 5557–5589 (2002)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gromov, M.: Groups of polynomial growth and expanding maps. Publ. Math. IHES 53, 53–73 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Hamilton, R.: A compactness property for solutions of the Ricci flow. Am. J. Math. 117, 545–572 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hilaire, C.: Ricci flow on Riemannian groupoids. arXiv:1411.6058 (2015) (preprint)
  20. 20.
    LeFloch, P., Smulevici, J.: Weakly regular \(T^2\)-symmetric spacetimes. The global geometry of future Cauchy developments. J. Eur. Math. Soc. 17, 1229–1292 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Lott, J.: On the long-time behavior of type-III Ricci flow solutions. Math. Ann. 339, 627–666 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Lott, J.: Dimensional reduction and the long-time behavior of Ricci flow. Commun. Math. Helv. 85, 485–534 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Reiris, M.: The ground state and the long-time evolution in the CMC Einstein flow. Ann. Henri Poincaré 10, 1559–1604 (2010)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Ringstrom, H.: Future asymptotics expansions of Bianchi VIII vacuum metrics. Class. Quantum Grav. 20, 1943–1989 (2003)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ringstrom, H.: On curvature decay in expanding cosmological models. Commun. Math. Phys. 264, 613–630 (2006)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Ringstrom, H.: Instability of spatially homogeneous solutions in the class of \(T^2\)-symmetric solutions to Einstein’s vacuum equations. Commun. Math. Phys. 334, 1299–1375 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Scott, P.: The geometries of \(3\)-manifolds. Bull. Lond. Math. Soc. 15, 401–487 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Spiro, A.: A remark on locally homogeneous Riemannian spaces. Results Math. 24, 318–325 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Yau, S.-T.: Harmonic functions on complete Riemannian manifolds. Commun. Pure Appl. Math. 28, 201–228 (1975)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of California, BerkeleyBerkeleyUSA

Personalised recommendations